Senior Voice -

By Suzy Cohen
Senior Wire 

Beware of the sun if you take these drugs

 


Did you know that your medication can damage skin? Most of you don’t even think about that as a side effect. Photosensitivity is a fairly common skin reaction that is sparked by taking medicines which interact with ultraviolet (UV) radiation from the sun or tanning beds. It happened to me once and luckily the red burning rash and tingling only affected my hands. It took only two hours of sun exposure on a shady trail while hiking in California. Still, it rendered me out of writing commission for a few days.

The big problem is that photosensitivity reactions are highly unpredictable. Nothing may happen the first three times you go swimming, but then the next time it’s dreadful. The reaction can differ with each exposure, and the specific medication you take. Perfumes containing “6‑methylcoumarin” or “musk ambrette” may cause skin allergies, so it’s not just drugs.

For example, a classic reaction is a severe sunburn, but also possible are brown splotches in your skin, redness, pain and tenderness, an actual bumpy rash, hives, any inflammation. Photosensitivity reactions may cause permanent skin damage while others are reversible in

a few days, it is very individual.

Finally, just because you do not have a problem with a medication now, doesn’t guarantee smooth sailing every time you take it. There are hundreds of offenders, and again my list does not mean you’ll have a reaction at all, it just means the possibility exists. Here goes:

• Antibiotics: Sulfamethoxazole, tetracycline, doxycycline, ciprofloxacin and the UTI drug nitrofurantoin.

• Psychoactive medications: Amitriptyline, imipramine, and other Tri‑cyclic antidepressants. Also sertraline (Zoloft), venlafaxine (Effexor), mirtazapine (Remeron) and alprazolam (Xanax). The blockbuster Aripiprazole (Abilify) is another psyche med that has been associated with skin eruptions and sensitivity.

• Accutane and Retin A: These are used to improve skin, so it’s ironic it can have a photosensitivity reaction, but they’re biggies.

• Allergy meds and antihistamines: Cetirizine, diphenhydramine, loratadine and other blockbusters.

• Blood pressure medications: Enalapril and amlodipine can sometimes cause “Subacute Cutaneous Lupus Erythematosus” a painful skin eruption. Other offenders in this category include Vaseretic, Lotensin HCT, Dyazide and Hyzaar. Beta‑blockers, diuretics and vasodilators require extra sun caution.

• Diabetic drugs: Glipizide, glyburide, tolbutamide, glimepiride and others. Metformin does not usually cause any problem.

• Birth control pills or menopausal drugs, any of them, there are hundreds. Patches, pills, all of them can have a ‘photo’ reaction.

• Statin cholesterol drugs: All of them, atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin have the ability.

• Diuretics: Many of them are skin sensitizers, however the popular HCTZ (hydrochlorothiazide), this can cause a dangerous reaction called “Subacute Cutaneous Lupus Erythematosus.” Any drug containing HCTZ is a potential offender.

• Anti‑inflammatory (NSAID) drugs: Ibuprofen, ketoprofen, naproxen and celecoxib.

My list is not complete so ask your pharmacist about your medication. Please use natural sunscreens and sunblocks, wide‑brimmed hats as well as clothing that covers you up well. Aloe vera creams are soothing, as is the gel right from the plant.

 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2018

Rendered 08/19/2018 14:54